- Open Access
Multiplicity of solutions of perturbed Schrödinger equation with electromagnetic fields and critical nonlinearity in
© Liang and Song; licensee Springer. 2014
- Received: 11 June 2014
- Accepted: 3 November 2014
- Published: 27 November 2014
In this paper, we deal with the existence and multiplicity of solutions for perturbed Schrödinger equation with electromagnetic fields and critical nonlinearity in : for all , where , is a nonnegative potential. By using Lions’ second concentration compactness principle and concentration compactness principle at infinity to prove that the condition holds locally and by variational method, we show that this equation has at least one solution provided that , for any , it has m pairs of solutions if , where ℰ and are sufficiently small positive numbers.
MSC: 35J60, 35B33.
- perturbed Schrödinger equation
- critical nonlinearity
- magnetic fields
- variational methods
where . Here, i is the imaginary unit, denotes the Sobolev critical exponent and , and are functions satisfying some conditions.
where ħ is Plank constant, is a real vector (magnetic) potential with magnetic field and is a scalar electric potential.
where and . The transition from quantum mechanics to classical mechanics can be formally performed by letting . Thus the existence of solutions for ħ small, semi-classical solutions, has important physical interest.
It is well known that the linear Schrödinger equation is a basic tool of quantum mechanics, and it provides a description of the dynamics of a particle in a non-relativistic setting. The nonlinear Schrödinger equation arises in different physical theories, e.g., the description of Bose-Einstein condensates and nonlinear optics, see  and the references cited there. Both the linear and the nonlinear Schrödinger equations have been widely considered in the literature. The main purpose of this paper is to study the existence and multiplicity of solutions of perturbed Schrödinger equations with electromagnetic fields and critical nonlinearity (1.1).
Problem (1.3) with has an extensive literature. Different approaches have been taken to attack this problem under various hypotheses on the potential and the nonlinearity. See, for example, – and the references therein. Observe that in all these papers the nonlinearities are assumed to be subcritical. In , using a Lyapunov-Schmidt reduction, Floer and Weinstein established the existence of single and multiple spike solutions. Their method and results were later generalized by Oh  to the higher-dimensional case. Kang and Wei  established the existence of positive solutions with any prescribed number of spikes, clustering around a given local maximum point of the potential function. In accordance with the Sobolev critical nonlinearities, there have been many papers devoted to studying the existence of solutions to elliptic boundary-valued problems on bounded domains after the pioneering work by Brezis and Nirenberg . Ding and Lin  first studied the existence of semi-classical solutions to the problem on the whole space with critical nonlinearities and established the existence of positive solutions as well as of those that change sign exactly once. They also obtained multiplicity of solutions when the nonlinearity is odd.
By using the linking theorem twice to the corresponding functional, they established the existence results. Chabrowski and Szulkin  considered problem (1.4) under assumption that changes sign; by using a min-max type argument based on a topological linking, they obtained a solution in the Sobolev space which was defined in the paper. Assume , Han  studied problem (1.4) and established the existence of nontrivial solutions in the critical case by means of variational method. For more results, we refer the reader to , – and the references therein.
In the present paper, we consider the existence of solutions for problem (1.1) under the condition and critical nonlinearity. It seems that Byeon and Wang  were the first to study energy level and the asymptotic behavior of positive solutions to Schrödinger equations under the condition . In , Cao and Tang extended the results of Byeon and Wang . However, to the best knowledge, it seems that there are few works on the existence of solutions to be the problems on involving critical nonlinearities with electromagnetic fields. We mainly follow the idea of , . Let us point out that although the idea was used before for other problems, the adaptation of the procedure to our problem is not trivial at all. Because of the appearance of electromagnetic potential , we must consider our problem for complex-valued functions, and so we need more delicate estimates. Furthermore, we use Lions’ second concentration compactness principle and concentration compactness principle at infinity to prove that the condition holds, which is different from methods used in , .
; , and there is such that the set has finite Lebesgue measure;
() and ;
(h1): and uniformly in x as ;
(h2): there are and such that ;
(h3): there are , and such that and for all , where .
(the bar denotes complex conjugation) this fact means that if , then , and therefore for any .
The spaces and the spaces are not comparable; more precisely, in general and . However, it is proved by Arioli and Szulkin  that if K is a bounded domain with regular boundary, then and are equivalent, where with the norm .
. There exist many functions satisfying condition (H), for example, , where is a positive and bounded function.
Other potentials guaranteeing compactness of the embedding from can also be used in this paper. For example, (1) and ; (2) with periodic function (or bounded function) and .
Recall that we say that a sequence is a sequence at level c (-sequence, for short) if and . is said to satisfy the condition if any -sequence contains a convergent subsequence.
Thus is bounded as . Taking the limit in (3.3) shows that . This completes the proof of Lemma 3.1. □
The main result in this section is the following compactness result.
Suppose that (V), (A) and (H) hold. For any, satisfies thecondition, for all, where; that is, any-sequencehas a strongly convergent subsequence in.
for all , where are Dirac measures at and , are constants.
which leads to a contradiction. Thus, we must have that (II) cannot occur for each i. Thus limit (3.4) holds.
here we use . Thus we prove that strongly converges to u in . This completes the proof of Lemma 3.2. □
In the following, we always consider . By assumptions (V), (A) and (H), one can see that has mountain pass geometry.
Assume that (V), (A) and (H) hold. There existsuch thatifandif, where.
By (2.2) and , we know that the conclusion of Lemma 4.1 holds. This completes the proof of Lemma 4.1. □
for all since all norms in a finite-dimensional space are equivalent and . This completes the proof of Lemma 4.2. □
Since does not satisfy the condition for all , in the following we will find a special finite-dimensional subspace by which we construct sufficiently small minimax levels.
The assumption (V) implies that there is such that . Without loss of generality we assume from now on that .
Then for all , and it suffices to construct small minimax levels for .
Thus we have the following lemma.
for all .
Using this estimate we have the following.
and take . By (4.5), we know that the conclusion of Lemma 4.4 holds. □
We now establish the existence and multiplicity results.
Proof of Theorem 2.1
By Lemma 4.1, we have . In virtue of Lemma 3.2, we know that satisfies the condition, there is such that and , hence the existence is proved.
It follows from Lemma 3.2 that satisfies the condition at all levels . By the usual critical point theory, all are critical levels and has at least pairs of nontrivial critical points. □
The authors would like to appreciate the referees for their precious comments and suggestions about the original manuscript. The authors are supported by the National Natural Science Foundation of China (Grant No. 11301038), Research Foundation during the 12th Five-Year Plan Period of Department of Education of Jilin Province, China (Grant (2013) No. 252), Youth Foundation for Science and Technology Department of Jilin Province (20130522100JH), the open project program of Key Laboratory of Symbolic Computation and Knowledge Engineering of Ministry of Education, Jilin University (Grant No. 93K172013K03).
- Byeon J, Wang ZQ: Standing waves with a critical frequency for nonlinear Schrödinger equations. Arch. Ration. Mech. Anal. 2002, 165: 295-316. 10.1007/s00205-002-0225-6MathSciNetView ArticleGoogle Scholar
- Ambrosetti A, Badiale M, Cingolani S: Semiclassical states of nonlinear Schrödinger equations. Arch. Ration. Mech. Anal. 1997, 140: 285-300. 10.1007/s002050050067MathSciNetView ArticleGoogle Scholar
- Ambrosetti A, Malchiodi A, Secchi S: Multiplicity results for some nonlinear Schrödinger equations with potentials. Arch. Ration. Mech. Anal. 2001, 159: 253-271. 10.1007/s002050100152MathSciNetView ArticleGoogle Scholar
- Cingolani S: Semiclassical stationary states of nonlinear Schrödinger equation with external magnetic field. J. Differ. Equ. 2003, 188: 52-79. 10.1016/S0022-0396(02)00058-XMathSciNetView ArticleGoogle Scholar
- Cingolani S, Lazzo M: Multiple positive solutions to nonlinear Schrödinger equations with competing potential functions. J. Differ. Equ. 2000, 160: 118-138. 10.1006/jdeq.1999.3662MathSciNetView ArticleGoogle Scholar
- Cingolani S, Nolasco M: Multi-peaks periodic semiclassical states for a class of nonlinear Schrödinger equations. Proc. R. Soc. Edinb. 1998, 128: 1249-1260. 10.1017/S030821050002730XMathSciNetView ArticleGoogle Scholar
- Del Pino M, Felmer P: Semi-classical states for nonlinear Schrödinger equations. Ann. Inst. Henri Poincaré 1998, 15: 127-149. 10.1016/S0294-1449(97)89296-7MathSciNetView ArticleGoogle Scholar
- Del Pino M, Felmer P: Multi-peak bound states for nonlinear Schrödinger equations. J. Funct. Anal. 1997, 149: 245-265. 10.1006/jfan.1996.3085MathSciNetView ArticleGoogle Scholar
- Ding YH, Lin FH: Solutions of perturbed Schrödinger equations with critical nonlinearity. Calc. Var. Partial Differ. Equ. 2007, 30: 231-249. 10.1007/s00526-007-0091-zMathSciNetView ArticleGoogle Scholar
- Ding YH, Wei JC: Semiclassical states for nonlinear Schrödinger equations with sign-changing potentials. J. Funct. Anal. 2007, 251: 546-572. 10.1016/j.jfa.2007.07.005MathSciNetView ArticleGoogle Scholar
- Floer A, Weinstein A: Nonspreading wave packets for the cubic Schrödinger equation with a bounded potential. J. Funct. Anal. 1986, 69: 397-408. 10.1016/0022-1236(86)90096-0MathSciNetView ArticleGoogle Scholar
- Oh Y-G: On positive multi-lump bound states of nonlinear Schrödinger equations under multiple well potential. Commun. Math. Phys. 1990, 131: 223-253. 10.1007/BF02161413View ArticleGoogle Scholar
- Wang X: On concentration of positive bound states of nonlinear Schrödinger equations. Commun. Math. Phys. 1993, 153: 229-244. 10.1007/BF02096642View ArticleGoogle Scholar
- Kang X, Wei J: On interacting bumps of semi-classical states of nonlinear Schrödinger equations. Adv. Differ. Equ. 2000, 5: 899-928.MathSciNetGoogle Scholar
- Brezis H, Nirenberg L: Positive solutions of nonlinear elliptic equations involving critical exponents. Commun. Pure Appl. Math. 1983, 34: 437-477. 10.1002/cpa.3160360405MathSciNetView ArticleGoogle Scholar
- Esteban M, Lions PL: Stationary solutions of nonlinear Schrödinger equations with an external magnetic field. Partial Differential Equations and the Calculus of Variations 1989, 369-408. Essays in Honor of Ennio De GiorgiGoogle Scholar
- Arioli G, Szulkin A: A semilinear Schrödinger equation in the presence of a magnetic field. Arch. Ration. Mech. Anal. 2003, 170: 277-295. 10.1007/s00205-003-0274-5MathSciNetView ArticleGoogle Scholar
- Kurata K: Existence and semi-classical limit of the least energy solution to a nonlinear Schrödinger equation with electromagnetic fields. Nonlinear Anal. 2000, 41: 763-778. 10.1016/S0362-546X(98)00308-3MathSciNetView ArticleGoogle Scholar
- Cingolani S, Secchi S: Semiclassical limit for nonlinear Schrödinger equation with electromagnetic fields. J. Math. Anal. Appl. 2002, 275: 108-130. 10.1016/S0022-247X(02)00278-0MathSciNetView ArticleGoogle Scholar
- Wang F: On an electromagnetic Schrödinger equation with critical growth. Nonlinear Anal. 2008, 69: 4088-4098. 10.1016/j.na.2007.10.039MathSciNetView ArticleGoogle Scholar
- Chabrowski J, Szulkin A: On the Schrödinger equation involving a critical Sobolev exponent and magnetic field. Topol. Methods Nonlinear Anal. 2005, 25: 3-21.MathSciNetGoogle Scholar
- Han P: Solutions for singular critical growth Schrödinger equation with magnetic field. Port. Math. 2006, 63: 37-45.MathSciNetGoogle Scholar
- Barile S, Cingolani S, Secchi S: Single-peaks for a magnetic Schrödinger equation with critical growth. Adv. Differ. Equ. 2010, 11: 1135-1166.MathSciNetGoogle Scholar
- Cao D, Noussair ES: Multi-bump standing waves with a critical frequency for nonlinear Schrödinger equations. J. Differ. Equ. 2004, 203: 292-312. 10.1016/j.jde.2004.05.003MathSciNetView ArticleGoogle Scholar
- Cao D, Tang Z: Existence and uniqueness of multi-bump bound states of nonlinear Schrödinger equations with electromagnetic fields. J. Differ. Equ. 2006, 222: 381-424. 10.1016/j.jde.2005.06.027MathSciNetView ArticleGoogle Scholar
- Tang Z: On the least energy solutions of nonlinear Schrödinger equations with electromagnetic fields. Comput. Math. Appl. 2007, 54: 627-637. 10.1016/j.camwa.2006.12.031MathSciNetView ArticleGoogle Scholar
- Tang Z: Multi-bump bound states of nonlinear Schrödinger equations with electromagnetic fields and critical frequency. J. Differ. Equ. 2008, 245: 2723-2748. 10.1016/j.jde.2008.07.035View ArticleGoogle Scholar
- Willem M: Minimax Theorems. Birkhäuser Boston, Boston; 1996.View ArticleGoogle Scholar
- Lions PL: The concentration compactness principle in the calculus of variations. The locally compact case. Part I. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1984, 1: 109-145.Google Scholar
- Chabrowski J: Concentration-compactness principle at infinity and semilinear elliptic equations involving critical and subcritical Sobolev exponents. Calc. Var. 1995, 3: 493-512. 10.1007/BF01187898MathSciNetView ArticleGoogle Scholar
- Brezis H, Lieb E: A relation between pointwise convergence of functions and convergence of functionals. Proc. Am. Math. Soc. 1983, 88: 486-490. 10.2307/2044999MathSciNetView ArticleGoogle Scholar
- Benci V: On critical point theory of indefinite functionals in the presence of symmetries. Trans. Am. Math. Soc. 1982, 274: 533-572. 10.1090/S0002-9947-1982-0675067-XMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd.Open Access This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.